Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 178, NWS Mobile, AL

December 12, 1996Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Dec 12, 1996, 8:27 PM CST for Okaloosa County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 1996, 8:27 PM CST (02:27 UTC)
Expired
Dec 12, 1996, 9:30 PM CST
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1996-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1996-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 130226 RRA
SVRMOB
FLC091-130330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
827 PM CST THU DEC 12 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...OKALOOSA COUNTY
 
AT 826 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A DEVELOPING SEVERE
THUNDERSTORM PUSHING INTO NORTHERN OKALOOSA COUNTY FLORIDA.
THIS STORM WILL TRACK TO THE EAST SOUTHEAST AT 20 TO 25 MPH AND AFFECT
THE COMMUNITIES NORTH OF CRESTVIEW FROM CANNONTOWN TO CAMPTON THROUGH
930 PM.  LARGE HAIL CAN BE EXPECTED WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 2:32 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 12, 2:32 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
232 PM CST THU DEC 12 1996

LAST IN A SERIES OF H5 S/WAVES MOVG ACRS THE NRN SECTIONS OF FA AND
NORTH AL THIS AFTERNOON. SCT TSTMS...A FEW SVR HAVE FIRED WELL EAST
ALONG OUTFLOW BNDRY. THESE SHOULD MOVE ACRS MOST OF AL/MS CWA BY DRK.
ADDITIONAL STMS HAVE DEVELOPED CLOSER TO FRONT...THESE SHOULD REMAIN
STG/SVR AS THEY MOVE ACRS NRN FA BUT WEAKEN BY THE TIME TAIL END OF
LINE MOVS INTO CSTL COUNTIES. MORNING ETA PCGRIDDS MOVES BEST LLVL
SHEAR AND COLDER H5 TEMPS ACRS AND OUT OF NRN HALF OF FA THIS
EVENING. TSTMS ENDING THIS EVENING OVR MOST OF FA...HANGING ON TILL
CLOSE TO MIDNIGHT OVER EAST SECTIONS. AM CONCERNED THAT DENSE FOG
COULD FORM IN THE PERIOD BETWEEN END OF RAIN AND FROPA. MAY JUST
LEAVE THIS FOR THE NOWS AND NOT TRY TO FCST IT SINCE ITS YET TO BE
SEEN. REST OF FCST IS DRY WITH CLEARING BY FRI MORNING BUT NO REAL
COLD AIR FOLLOWING FRONT THIS FAR SOUTH. FWC TEMPS LO>OK GOOD BUT
MIGHT BE A TAD WRM OVERALL.

MOB 50/72/46/72 4000            PNS 55/73/46/73 5000
DTS 56/73/48/73 5100            EVR 46/67/39/70 5100 11

In the hours before

Local storm report, Dec 12, 3:00 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU DEC 12 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WAYNESBORO                MS   1 INCH HAIL
12/12/96   WAYNE                          QUARTER SIZE HAIL REPORTED
                                          COVERING GROUND NEAR
                                          WAYNESBORO
Local storm report, Dec 12, 3:58 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU DEC 12 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WAYNESBORO                MS   1 INCH HAIL
12/12/96   WAYNE                          QUARTER SIZE HAIL REPORTED
                                          COVERING GROUND NEAR
                                          WAYNESBORO
Local storm report, Dec 12, 6:14 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CST THU DEC 12 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    BUCKATUNNA                MS   1.75 INCH HAIL
12/12/96   WAYNE                          GOLFBALL SIZE HAIL WAS
                                          REPORTED NEAR BUCKATUNNA.

0535 PM    JACKSON                   AL   .75 INCH HAIL
12/12/96   CLARKE                         DIME SIZE HAIL WAS
                                          REPORTED NEAR JACKSON.
Local storm report, Dec 12, 6:15 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CST THU DEC 12 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    BUCKATUNNA                MS   1.75 INCH HAIL
12/12/96   WAYNE                          GOLFBALL SIZE HAIL WAS
                                          REPORTED NEAR BUCKATUNNA.

0535 PM    JACKSON                   AL   .75 INCH HAIL
12/12/96   CLARKE                         DIME SIZE HAIL WAS
                                          REPORTED NEAR JACKSON.

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.